Lithium-induced Nephrogenic Diabetes Insipidus

Line
Title: Lithium-induced Nephrogenic Diabetes Insipidus
Author: Stone, MD, Kurt A.
Publisher: Journal of the American Board of Family Practice
Date Published: January 01, 1999
Reference Number: 224
Line
Lithium can cause nephrogenic diabetes insipidus in up to 20 to 40 percent of patients currently taking the medication, and a subset of these patients will have a persistent urine concentrating defect long after lithium is discontinued. They are at risk for serious hypernatremia when fluid intake is restricted for any reason. METHODS: MEDLINE as used to search the key words "nephrogenic diabetes insipidus" and "lithium" from 1990 to the present. A case report describes a patient who had been off lithium for 8 years and who developed hypernatremia after she was transferred to a new long-term facility and the staff attempted to control the patient's polydipsia. The diagnosis and treatment of nephrogenic diabetes insipidus are also discussed. RESULTS: This case of persistent nephrogenic diabetes insipidus 8 years after discontinuing lithium is the longest ever reported. Certainly, a number of patients have varying degrees of persistent lithium-related nephrogenic diabetes insipidus. Although pathologic changes are associated with persistent nephrogenic diabetes insipidus, the exact mechanism of the persistent defect is unknown. The mechanism of acute lithium-induced nephrogenic diabetes insipidus while the patient is on lithium is related to changes in intracellular cyclic adenosine monophosphate. CONCLUSIONS: Patients currently taking lithium and patients with a remote history of lithium treatment need to be monitored for signs and symptoms of nephrogenic diabetes insipidus. Physicians need to be aware of the potential for nephrogenic diabetes insipidus in these patients and care for them appropriately.

This translation by the NDI Foundation is to assist the lay reader. To provide a clear, accessible interpretation of the original article, we eliminated or simplified some technical detail and complicated scientific language. We concentrated our translation on those aspects of the article dealing directly with NDI. The NDI Foundation thanks the researchers for their work toward understanding and more effectively treating this disorder.
© Copyright NDI Foundation 2007 (JC)

Nephrogenic diabetes insipidus (NDI) is a disorder characterized by the kidneys' inability to respond to the antidiuretic hormone, arginine vasopressin (AVP). Normally, AVP binds with vasopressin-2 receptors (V2Rs) located in the basolateral membranes of the principal cells of the kidney collecting ducts (CDs). This initiates the following molecular sequence:

  1. The bound AVP/V2R stimulates the enzyme adenylyl cyclase (AdC) via a Gs protein to which the V2R is coupled.
  2. The AdC then elevates levels of cAMP.
  3. cAMP stimulates protein kinase A (PKA),
  4. which induces aquaporin-2 (AQP2) to be inserted in the apical membrane.

This increases the amount of water that the kidney can reabsorb from the CDs, leaving behind concentrated urine.
In NDI, this molecular sequence is interrupted, seriously compromising the kidneys' ability to concentrate urine and balance body water. The NDI patient experiences polyuria (chronic passage of large volumes of urine) and polydipsia (chronic excessive thirst), and must drink copious amounts of water to try to maintain body water balance.

NDI may either be acquired or inherited. The most common cause of acquired NDI is long-term use of lithium. Lithium is commonly prescribed to treat bipolar mental disorders such as manic depression. As many as 20%-40% of patients taking lithium develop difficulty concentrating their urine and up to 12% develop complete NDI. Many of these patients retain the symptoms of NDI long after discontinuing lithium. Stone reports on a 55-year-old woman who still had NDI eight years after discontinuing lithium.

Lithium interferes with AVP's ability to stimulate AdC. This results in lower than required levels of cAMP which in turn results in lower than required levels of AQP2s. Thus, the kidney is not able to reabsorb the water flowing through its CDs. As yet, researchers are not clear on why NDI sometimes continues after lithium is discontinued.

There are three steps to take in diagnosing for NDI. The physician should:

  1. Perform a physical examination on the patient, checking for symptoms and measuring blood and urine variables.
  2. Restrict the patient from water from 4 to 12 hours, then measure the patient's urine at the end of the water fast. Healthy people will have increased the concentration of solutes to water in their urine two- to four-fold. An NDI patient will show no increase.
  3. Administer dDAVP, a synthetically modified form of AVP, to the patient. If the patient has NDI, his kidneys will still not be able to produce concentrated urine.

Patients who have taken or currently take lithium should be monitored for symptoms of NDI. Sometimes NDI will go away if lithium is stopped; sometimes it will not. NDI patients must always have free access to water. If a patient is being treated for another condition, it is vital to be aware if he or she has NDI. For example, the amount of fluid normally administered pre- and post-surgically may not meet the NDI patient's fluid requirements.

Pharmacological treatments include a regime of diuretics such as amiloride and thiazide. These diuretics result in less water arriving at the CDs, and this helps reduce the amount of urine due to unabsorbed CD water. Thiazides rob the body of potassium; amiloride does not. In the short-term, the drug, indomethacin can be used to reduce urine flow. But long-term use of indomethacin is not recommended. If a patient has excessive plasma sodium and an obscure medical history, the diagnosing physician should always check for lithium and NDI.